Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
Question: Severe iron deficiency, lupus
|ctjedda - Thu Sep 11, 2008 9:45 pm||
I am a 34 year old female with lupus and Hashimoto's thyroidits, on Synthroid, Plaquenil, and Medrol as well as Zyrtec. I have currently become severely iron-deficient anemic. Abnormal bloodwork is as follows:
Iron, total 20-low
Transferrin Saturation 5.3-low
ANA 1:640 speckled (this is typical for me)
Am I at a point with the extremely low ferritin where I would need transfusions or parenteral iron? Is this related to the lupus? I was just started on ferrous sulfate 325mg 3x/day. Is this appropriate?
|Dr. Safaa Mahmoud - Wed Oct 22, 2008 3:03 pm||
Your results are typical for iron deficiency anemia.
This is a condition caused mainly by chronic blood loss without adequate iron supplementation and treatment. These conditions include irregular menstrual bleeding, inadequate iron intake, bleeding from gastrointestinal due to ulcers, colon polyps, colon cancer, hemorrhoids, etc.
You have been on steroid treatment (Medrol) which is known to cause gastritis and gastric ulcers that are known to result in chronic blood loss. In addition, hydroxychloroquine (Plaquenil) is a medication known to cause anemia. Patients with hypothyroidism are also known to have anemia.
So, although chronic blood loss seems to be the most likely cause for this anemia, other causes should also be considered.
Iron infusion is usually indicated in cases of severe anemia (usually Hb below 9gm, or based on symptoms and signs), inadequate absorption (malabsorption) or when a rapid elevation of serum iron and its stores ferritin is needed.
I would advise you to continue your iron supplements and to follow up with your doctor. He might also recommend checking your thyroid function tests and an occult blood in stool test.
Hope you find this information useful.
Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.